cyclosporine and liver transplantation: Will the midazolam test make blood level monitoring obsolete?
Article first published online: 5 DEC 2005
Copyright © 1995 American Association for the Study of Liver Diseases
Volume 22, Issue 3, pages 994–996, September 1995
How to Cite
Watkins, P. B. (1995), cyclosporine and liver transplantation: Will the midazolam test make blood level monitoring obsolete?. Hepatology, 22: 994–996. doi: 10.1002/hep.1840220342
- Issue published online: 5 DEC 2005
- Article first published online: 5 DEC 2005
Immunosuppression therapy with cyclosporine is often hampered by significant interindividual variability in the metabolic clearance of the drug. It has been suggested that much of the variability in cyclosporine clearance is due to differences in the cytochrome P450 3A4 (CYP3A4) content in the liver and intestinal mucosa. A study was conducted in liver transplant recipients to characterize hepatic CYP3A4 variability during the first 10 days after surgery. The formation of 1′-hydroxymidazolam (1′-OH MDZ) was followed in the plasma after i.v. midazolam (MDZ) administration to 21 multiple-organ donors and to recipients of 10 of the 21 donor livers. Liver biopsy tissue was obtained from donors and recipients after the in vivo pharmacokinetic test. For liver donors, the plasma 1′-OH MDZ/MDZ concentration ratio 30 min after the i.v. MDZ dose was well correlated with the hepatic CYP3A4 content (r = 0.87, P < .001). Much of the variability in the two parameters was attributed to the administration of enzyme-inducing drugs before organ procurement. The mean hepatic CYP3A4 content and plasma 1′-OH MDZ/MDZ concentration ratio in six inducer-treated donors was 4.7-fold and 2.3-fold higher than the respective mean value for all other donors. The hepatic CYP3A4 content and plasma 1′-OH MDZ/MDZ ratio for liver recipients, studied on postoperative day 10, was negatively correlated with the respective parameter measured in donors on day 0 (r = −0.60 for CYP3A4 and r = −0.79 for 1′-OH MDZ/MDZ; P < .05 and P < .01). The dynamic changes in hepatic CYP3A4 expression during the perioperative period, some of which appear to be due to the effect of enzyme-inducing drugs, help explain the difficulties often encountered in the achievement and maintenance of therapeutic cyclosporine blood levels after liver transplantation.